Pennsylvania, 2019

Tornadoes and Damaging Winds in Pennsylvania, June 16, 2019

June 16, 2019 · NWS PBZ · 9 events in 4 counties and zones

A line of showers and embedded thunderstorms made its way slowly southward ahead of a frontal boundary on the afternoon of the 16th. Although instability was not especially high, an area of shear and helicity ahead of the front supported a period of rotating thunderstorm cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of showers and embedded thunderstorms made its way slowly southward ahead of a frontal boundary on the afternoon of the 16th. Although instability was not especially high, an area of shear and helicity ahead of the front supported a period of rotating thunderstorm cells. Three brief tornadoes were recorded in southwest Pennsylvania, although with a few other instances of wind damage. The tornadoes mainly produced tree damage, with some minor structural damage noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 12:50 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 12:50 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
150 PM EDT Sun Jun 16 2019

.SYNOPSIS...
Rain chances will continue through the week as several disturbances
cross the Ohio Valley region.

&&

.NEAR TERM /THROUGH TONIGHT/...

Area of showers associated with a weak wave currently crossing the
forecast area will remain benign with  with cloud coverage and warm
air aloft keeping instability relatively low (ML CAPE values
<500J/kg). With that...precipitation rates are relatively low so
there are no immediate flood concerns for those locations north of
I-80 where higher rain amounts have been observed over the past day.

Forecast soundings are showing increasing instability aloft over the
remainder of the afternoon, as slightly cooler air aloft overspreads
the region with the passing shortwave. Additionally, cloud coverage
looks as though it will thin out somewhat behind the current showers
during the second half of the afternoon and the 12Z HREF is showing
ML CAPE values approaching 1000J/kg by late afternoon south of I-80.

Although hi-res models have not been consistent with convective
initiation ...with increasing instability and convergence along a
frontal boundary currently just south of the PA/NY border (that will
continue to slowly move south this afternoon)...wouldn't be
completely surprised to see late afternoon/early evening coverage
increase just south of the boundary.

SPC has maintained a marginal risk south of I-80 and increased to a
slight risk along southern fringes of the forecast area. The threat
isn't non-zero as shear and moisture profiles do support organized
convection with damaging winds being the main threat, however, at
this time rapid update model guidance is suggesting too little
instability for a significant severe threat at this time.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
A new surface low is expected to strengthen east of the Great Plains
early Monday morning, and quickly move into the Ohio Valley late
Monday. 500mb model charts display an upper-level trough
accompanying the surface low by late Monday afternoon. Thunderstorms
may once again have a chance to develop if there is enough
instability aloft.

This stubborn pattern will continue into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Although the timing of any shortwave troughs in the general zonal
flow appears to have lower predictability, we know the boundary and
continued moisture will be present. Several shortwave troughs will
cross our region during this time, suggesting convective chances for
most days through the extended period. As the time period for wet
disturbances lengthens, the chances for high river rises and isolated
flooding increases.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Instability continues to be limited this afternoon so have opted to
maintain only VCTS across terminals at this time. After showers exit
east by mid afternoon there will be a brief lull in activity before
shower/thunderstorm chances increase late afternoon/early evening.
Restrictions should be mainly limited to MVFR outside of overnight
IFR cigs at FKL/DUJ as moisture pools in the vicinity of a boundary.

.Outlook...
Periodic restrictions are possible through the week as a frontal
zone sags over the region and interacts with crossing disturbances to
produce frequent showers and storms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 12:59 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
159 PM EDT Sun Jun 16 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171800-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
159 PM EDT Sun Jun 16 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms will be possible this evening with
damaging winds the primary threat.

Isolated flooding is also possible, mainly in areas that typically
see rapid runoff with heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms and localized flooding will be possible
both Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 16, 3:45 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
445 PM EDT Sun Jun 16 2019

PAZ007-162115-
Mercer-
445 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT MERCER COUNTY...

At 443 PM EDT, a strong thunderstorm was located near Greenville, or
near Sharpsville, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Sharpsville...                    Greenville...
Farrell...                        Mercer...
Stoneboro...                      Sandy Lake...
Clark...                          Wheatland...
Jamestown...                      Fredonia...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 118 and 137.
  Interstate 80 in Pennsylvania between mile markers 16 and 25.

Torrential rainfall also is occurring with this storm and may cause
localized flooding, especially given the rainfall that happened
earlier today. Do not drive your vehicle through flooded roadways.

This storm may intensify, as it warranted a tornado warning earlier
in Trumbull county, so monitor local radio or television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 4148 8002 4119 8005 4120 8052 4148 8052
TIME...MOT...LOC 2043Z 266DEG 27KT 4136 8049

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Tornado, Mercer

When
June 16, 4:03 PM EST to 4:05 PM EST
Where
Mercer County, 1.87 mi SSW of Sharon to 0.95 mi W of Farrell
Rating
EF1
Path length
1.14 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.227, -80.519

Direct damage primarily to trees was noted from the OH/PA state |line near Bell Street across the Shenango River into the towns of |Sharon and Farrell, PA.

A PennDOT trailer was tipped over early in the tornado's track |into Mercer County. Thereafter, damage was wholly to trees. Trees|were snapped, uprooted or topped along Stewart Avenue, Malleable|Street, and South Oakland Avenue near George and Morrison Streets.

A tree was blown down onto a house in this last area, where the|roof and brick chimney were damaged.

Wind damage in Mercer County was consistent with maximum wind|speed of 75-80 mph, which would categorize this segment of the|track as EF0. However, this tornado is a continuation of the EF1|tornado track from Trumbull County, and so its comprehensive rating will be EF1 based on the earlier damage in Ohio.

Thunderstorm Wind, Butler

When
June 16, 5:06 PM EST
Where
Butler County, 1.25 mi ENE of Annisville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.090, -79.800

Trees were observed to have been blown down near Oneida Valley Road.

Thunderstorm Wind, Butler

When
June 16, 5:14 PM EST
Where
Butler County, 1.48 mi NNE of Bruin
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.090, -79.740

Trees were observed to be blown down near East Eldorado Road.

Tornado, Butler

When
June 16, 5:18 PM EST to 5:21 PM EST
Where
Butler County, 1.83 mi SE of Bonus to 2.84 mi SE of Bonus
Rating
EF1
Path length
1.04 mi
Path width
400 yd
Continued into
Armstrong, Pa (PBZ)
Reported by
NWS Storm Survey
Coordinates
41.100, -79.707

The damage started on Parker Pike Road where numerous hardwood|and softwood trees (close to 100) where either uprooted, snapped|at the trunk, or broken halfway up. The storm continued to cause tree damage as it crossed Division Road, at which point the tornado crossed into Armstrong County. The maximum wind speed was estimated to be 105 MPH.

Thunderstorm Wind, Butler

When
June 16, 5:18 PM EST
Where
Butler County, 2.6 mi SE of Bonus
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.090, -79.700

Trees were uprooted with structural damage noted near Kitanning Pike.

Tornado, Armstrong

When
June 16, 5:21 PM EST to 5:23 PM EST
Where
Armstrong County, 0.76 mi SE of Parker City to 1.25 mi SE of Parker City
Rating
EF1
Path length
0.5 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
41.092, -79.690

As the tornado crossed from Butler County into Armstrong County near the city of Parker, |structural damage was reported as a storage trailer was overturned,|an exterior detached garage lost most of its roof, and a wall |from a truck wash was blown out. There was extensive tree damage,|with trees on homes along Century Street. The storm lifted as it approached the Allegheny River. The maximum wind speed of the tornado was estimated to be 105 MPH.

Thunderstorm Wind, Armstrong

When
June 16, 6:03 PM EST
Where
Armstrong County, 1.38 mi S of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.000, -79.280

Trees and power lines were reported to be blown down near Oak Hill Road.

Thunderstorm Wind, Armstrong

When
June 16, 6:08 PM EST
Where
Armstrong County, 0.87 mi NW of New Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.990, -79.260

Trees were reported to be blown down along route T793.

Tornado, Indiana

When
June 16, 6:55 PM EST to 6:57 PM EST
Where
Indiana County, 0.52 mi SE of Commodore to 0.67 mi ESE of Commodore
Rating
EF1
Path length
0.27 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.714, -78.924

Damage started near the railroad tracks parallel to Vanderbilt |Street, where several hardwood and softwood trees were uprooted or|snapped. This continued into a wooded area between the railroad |tracks and Walnut Road to the east-northeast. At least 2 dozen |more trees were uprooted, snapped half way up, or broken at the |trunk. At this point, the storm passed through a field, though |sporadic damage to trees was noted along the field opening and the|forest. The tornado then crossed over Walnut Road, snapping a |very large pine tree near the base of the trunk, and also tossed |the top of another tree down a slope near a home. Minor shingle |and roof damage were noted to the barn adjacent to the aforementioned |house, where these pieces were found back south and west of the |home. The tornado lifted at this point.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829844, 829850, 829854, 829860, 829862, 840685, 829865, 829867, 829869.